Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Denver/Boulder, CO

March 7, 2000Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Mar 7, 2000, 3:28 AM MST for Lincoln County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 7, 2000, 3:28 AM MST (10:28 UTC)
Expired
Mar 7, 2000, 4:15 AM MST
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 114 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 10.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDEN 071032
SVRDEN
COC073-071115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
328 AM MST TUE MAR 7 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 415 AM MST

* AT 328 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTH OF HUGO...OR ABOUT 28 MILES
  SOUTHEAST OF LIMON...MOVING NORTH AT 55 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HUGO AND
ARRIBA

THIS STORM COULD PRODUCE WIND GUSTS IN EXCESS OF 60 MPH ALONG WITH 
HAIL.

THIS WARNING REPLACES THE EARLIER WARNING FOR SOUTHEASTERN LINCOLN 
COUNTY.

LAT...LON 3906 10353 3895 10318 3956 10314 3957 10327

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 3:15 AM MST, 13 minutes earlier.

Area forecast discussion, Mar 7, 3:15 AM MST, 13 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
315 AM MST TUE MAR 7 2000

SHORT TERM DISCUSSION:  LOOKS LIKE A BEAUTIFUL SPRING DAY...IN OTHER
WORDS LOTS OF WEATHER.  THE MODELS SEEM TO HAVE THE RIGHT IDEA IN
GENERAL BUT ARE WAY OFF ON THE NORTHWARD RUSH OF MOISTURE.  LOCAL
SFM MODEL IS BEST...WITH 20-25 KT S WINDS TURNING TO SE BY MIDDAY.
THIS MAY ACTUALLY BE STARTING NOW...AND THE SPEEDS ARE PROBABLY
UNDERDONE.  SFM MODEL PRODUCES TURNING TO ELY WINDS N OF DENVER...
WE MAY HAVE A NICE CYCLONE OR THE FLOW MAY BECOME TOO SELY AND TOO
STRONG.  WINDS WILL KEEP TEMPERATURES WARM...BIG BUST FOR NGM MOS
TODAY.  EARLY MORNING CONVECTION HAS BEEN ON THE EDGE OF THE
MOISTURE WHICH IS ADVECTING NORTH NOW.  THIS BOUNDARY WILL PROBABLY
ROTATE WESTWARD ACROSS NERN CO DURING THE DAY...WHILE PERHAPS
SLIDING EAST ACROSS SERN CO.  PLUME OF MOISTURE AHEAD OF THIS IN
SELY FLOW SHOULD BE THE CONVECTIVE FOCUS...I.E. WRN KS INTO NERN CO.
MODEL SOUNDINGS MODIFIED FOR 55-60 DEGREE TEMPS AND 40-50 DEW POINTS
AT 00Z GIVE CAPES OF 1000-2000 J/KG AND LIS OF -4 TO -8.  THERE
SHOULD BE ENOUGH SHEAR AND TURNING...ESPECIALLY IN NERN CO...TO
SUPPORT SOME SEVERE HAIL THOUGH MARGINALLY SEVERE WIND GUSTS ARE
PROBABLY THE GREATEST THREAT.  THE DRIER DENVER AREA SHOULD BE LESS
ACTIVE...BUT STILL PLENTY UNSTABLE.      GIMMESTAD

LONG TERM DISCUSSION: QUITE AN ACTIVE WEATHER PATTERN SHAPING UP FOR
NEXT 30 HOURS OR SO WITH PASSAGE OF DESERT SW LOW BY LATER TNT. UPR
LVL LOW ACROSS NRN MEXICO AND NOW APPEARS BE LIFTING OUT TO THE
NORTHEAST PER MODEL CONSENSUS AS UPR LEVEL JET BOTTOMS OUT AND
HEADING OUR WAY. MODELS ARE GENERALLY SIMILAR IN LIFTING LOW OUT
INTO THE CENTRAL PLAINS ACROSS NEBRASKA BY WED AFTN. VARIOUS DETAILS
ARE DIFFERENT IN MODELS BUT MAIN WORD THEY ALL SPELL IS WIND!
RAPIDLY INCREASING SFC GRADIENT THIS EVENING WITH PROGGED GJT-DEN
GRADIENT REACHING CLOSE TO 20MB. WITH STEEP LAPSE RATES THRU TNT IT
WON'T TAKE MUCH TO CARRY STRONGER WINDS AT 700MB DOWN TO THE
SURFACE. MAIN WIND EVENT WOULD BE AFT 06Z...BUT WITH CONVECTIVE
ACTIVITY EXPECTED THIS EVENING AND STILL STRONG S-SW WNDS...THESE HI
WINDS WOULD BE ALSO PRESENT BEFORE UPPER LOW PASSAGE. ALL MODELS
ALSO SHOWING WINDS AT 700MB IN THE 50-60KT RANGE AS LOW LIFTS INTO
THE PLAINS...THEN FAIRLY DECENT DOWNWARD FORCING SHOWN ON DIV-Q
LAYERED FIELDS THRU WED AM.  WITH ALL SAID WILL ISSUE A HIGH WND
WATCH FOR MUCH OF NERN PLAINS/FOOTHILLS OF NERN CO FOR TNT/WED AM.
WILL NOT GET FANCY WITH TIMING AT THIS POINT...BUT STRONGEST WINDS
WILL BE OVR FOOTHILLS AREAS TNT AND OVER FAR NERN PLAINS TOWARDS WED
MORNING THRU EARLY AFTN. THERE IS ALSO THE POTENTIAL FOR SOME
SNOWFALL ACCUM OVER THE PLAINS ON WED. INITIALLY TNT...TOO WARM FOR
SNOW...BUT SHOULD BE ENUF COLD AIR MOVING IN OVR NERN CO FOR SOME
LIGHT ACCUM. CLOSER TO THE FOOTHILLS...THE STRONG DOWNSLOPE WINDS
WILL KEEP POPS RATHER LOW.

A BATCH OF SNOW FOR THE MTNS ALSO ON TAP THRU TNT WITH INCREASING NW
FLOW...AMPLE MSTR...AND STEEP LAPSE RATES THIS EVENING. THESE STRONG
PARAMETERS TAPER OFF SOME LATER IN THE NIGHT WITH POTENTIAL FOR SOME
BRIEF HEAVY SNOWFALL THIS EVENING WITH CONVECTION. SNOW MODEL
YIELDING SNOW ADVISORY AMOUNTS BUT WILL HOLD OFF SO DAY SHIFT CAN
GET A LOOK SINCE STILL 2ND PRD.

QUICK LOOK AT MRF SHOWING EXTENDED PRD LOOKING_ MORE ZONALLY WITH
MAINLY OFF AND ON AGAIN THREAT OF SNOW IN THE MTNS...BUT MAINLY DRY
OVER LOWER ELEVATIONS. ENTREKIN

.DEN...HIGH WIND WATCH TNT/WED AM ZNS..35>40..42>45..48>50.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 2:51 AM MSTSevere Thunderstorm WarningBOULincoln39 min
Mar 7, 9:49 AM MSTSevere Thunderstorm WarningBOULincoln31 min
Mar 7, 10:25 AM MSTSevere Thunderstorm WarningBOULogan35 min
Mar 7, 12:48 PM MSTSevere Thunderstorm WarningBOUElbert, Lincoln27 min
Mar 7, 3:43 PM MSTSevere Thunderstorm WarningBOUPhillips32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.